#Patient #Develops #Inflamed #Rash #Double #Mastectomy
A 42-year-old woman with asthma developed an itchy, inflamed rash on her chest after undergoing a double mastectomy, reported Austinn Miller, MD, of Dermatology Associates of Tallahassee in Florida, and colleagues.
The patient presented to the dermatology clinic 2 weeks after undergoing surgery for invasive ductal breast carcinoma and a week after the rash emerged, they explained in JAMA.
At 5 days post-surgery, the incision sites were not showing any signs of healing — they were not only itchy, but painful, red, and oozing bloody fluid, the patient told Miller and team. Two days later, she developed an erythematous papulovesicular rash on her trunk, arms, and legs. At that point, a skin swab was sent to the lab for bacterial culture, and the patient was prescribed antibiotic treatment with cefadroxil (500 mg twice daily for 1 week). Results of the skin swab culture were negative, and the rash did not respond to antibiotics, she recounted.
On further questioning, clinicians learned that the patient had experienced a similar rash and delayed healing after undergoing laparoscopy 1 year previously. She also suffered from seasonal allergies.
The sudden onset of a pruritic papulovesicular rash on a surgical incision suggested that the patient had allergic contact dermatitis (ACD) in response to the surgical skin glue used after the mastectomy, noted Miller and colleagues. They started the patient on treatment with topical steroids. Then, based on their suspicions that her symptoms had been caused by a sensitivity to the sutures and surgical skin glue used for the mastectomy, the team performed an open patch test.
About 48 hours after the test, the patient demonstrated a “strong positive” skin reaction to surgical skin glue. They used acetone to remove any remaining glue from the mastectomy incisions, and prescribed a 2-week course of triamcinolone (0.1% cream twice daily).
On follow-up 3 days later, the patient reported that the incision sites were significantly less itchy and inflamed. Miller and team advised her to avoid contact with surgical skin glue and other potentially cross-reacting adhesives. They provided information regarding safe alternative products.
At 2-week follow-up, they found that the rash that had affected her trunk and upper and lower extremities had cleared, and the skin around the mastectomy incision sites had returned to a healthy appearance.
ACD is a delayed hypersensitivity reaction categorized as a cutaneous type IV reaction. This occurs after the skin comes into contact with an allergen and allergen-specific T cells are produced that are activated on subsequent exposure, Miller and colleagues explained. “Activation of these T cells causes cytokine release and cellular infiltrates that result in the clinical symptoms of ACD,” they wrote.
Symptoms of acute ACD include intense pruritus or a burning sensation, Miller and co-authors noted, “and the affected skin typically has a weepy erythematous appearance with surrounding erythematous papulovesicles and honey-colored crusting.”
Severe cases may also include bullae and oozing. The symptoms can arise within a few days of exposure in previously sensitized individuals, or up to a month after a first exposure to the allergen.
In addition to potential infection of the surgical site that may occur in recent surgery patients, differential diagnoses to consider include irritant contact dermatitis, atopic dermatitis, seborrheic dermatitis, psoriasis, tinea, and mycosis fungoides.
About 72 million individuals in the U.S. develop ACD each year, with women diagnosed more frequently than men. Risk of ACD is increased in individuals with atopic dermatitis and those with a family history of ACD. Exposure to acrylates, which tend to be used in glues, adhesives, and plastics, is also a risk factor for ACD.
The specific risk of acrylate exposure is increased in certain occupations, such as “medical and dental practitioners, beauticians, chemical plant workers, construction workers, metal workers, and mechanics,” the authors wrote.
In surgical patients, ACD may occur after exposure to products used during the surgery, such as tissue adhesives, sutures, staples, and in accompanying treatments such as antiseptic products, topical antibiotics, and in procedures requiring joint implants or bone cement, noted Miller and co-authors. Because ACD causes inflammation of the skin, it may interfere with healing of the wound and increase the risk that the wound will reopen or become infected.
Of patients exposed to surgical skin glue, 1.5% to 2.8% develop ACD, Miller and team said, most often after exposure to acrylates, i.e., methacrylates or cyanoacrylates. Patients who develop ACD due to acrylate exposure may be sensitized to other acrylates, they added.
The dermal adhesives used surgically can remain in the skin and cause sensitization and skin reactions up to 1 month after their use. In about 50% of cases of allergic dermatitis due to exposure to surgical skin glue, additional skin eruptions develop on other areas of the body remote from the original exposure site.
Diagnosis of ACD generally involves “standard skin patch testing performed by an allergist or dermatologist,” noted Miller and co-authors. They cautioned, however, that of causes of surgery-related dermatitis, cyanoacrylate, methacrylate, or suture materials are not covered by standard patch testing panels; in fact, these tests actually fail to identify about 25% of the causative allergens. Patients with known specific allergies to substances not typically included in standard skin patch testing can be tested using a specialized (“open”) patch test, they added.
ACD is managed with removal of the allergen and topical or systemic use of steroids, usually for at least 2 to 3 weeks, when the symptoms are typically resolved, Miller and co-authors said. It is important to ensure that patients understand the importance of avoiding the specific allergen and cross-reacting allergens to prevent a recurrence of ACD. Those with an allergy to surgical skin glue should be sure to inform their surgeon and anesthesiologist in advance of surgery.
This work was supported in whole or in part by HCA Healthcare and/or an HCA Healthcare-affiliated entity.
Miller and co-authors reported no conflicts of interest.
Source Reference: Miller AC, et al “Rash and poor wound healing after mastectomy” JAMA 2023; DOI: 10.1001/jama.2023.16367.